Wyoming, 2021

Damaging Wind in Wyoming, August 18, 2021

August 18, 2021 · NWS CYS · 1 event in 1 county or zone

Strong outflow winds from a passing thunderstorm caused a few trees and powerlines to fall in Torrington along with overturning an agricultural pivot just south of Torrington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong outflow winds from a passing thunderstorm caused a few trees and powerlines to fall in Torrington along with overturning an agricultural pivot just south of Torrington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 18, 5:10 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 18, 5:10 PM MST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
610 PM MDT Wed Aug 18 2021

.UPDATE...
Issued at 554 PM MDT Wed Aug 18 2021

Scattered showers a few thunderstorms are occurring across SE
Wyoming into the Panhandle of Nebraska. Brief localized downpours
will be possible with this activity. Anticipate activity along and
east of I-25 to slowly diminish through late evening hours while
light to moderate showers persist across Carbon and Albany
Counties longer, being closer to the better dynamic lift from the
slowly approaching trough. Will continue to monitor the Mullen
Burn Scar through the evening and overnight as some training of
moderate rain showers will remain possible. Another round of
storms near the burn scar will occur thursday afternoon so will
again remain vigilant for any local flash flooding or debris flow
possibilities tomorrow. See below for more details and an updated
aviation discussion.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 300 PM MDT Wed Aug 18 2021

Forecast concerns deal with severe thunderstorms Thursday...then
strong winds Thursday night into Friday morning.

Currently...WPC surface analysis showing a cold front draped over
the central CWA from Chadron to Rawlins...westward to northern
Utah this afternoon. Main boundary though may be further west
across western Wyoming this afternoon. We are seeing increased
convection on radar moving north northeast out of western
Colorado. Latest IR imagery showing upper low currently along the
Idaho/Utah state line.

Short term guidance shows widespread coverage of showers and
storms across Carbon and Albany Counties this evening that backs
west after 06Z this evening as upper low tracks into eastern Utah.

Precip becomes widespread across entire CWA Thursday with upper
level divergence north of the low. Negatively tilted trough to our
southwest and west Thursday afternoon with a 90kt jet rounding the
base of the trough...moving into northern Colorado and southern
Wyoming during the afternoon.

Surface to 6km shear Thursday is prime for severe thunderstorms
with 45-50kts during the afternoon hours. Surface based CAPE 1000
to 1500 J/KG...so may not have enough instability to overcome the
shear. SPC does have a Slight Risk area identified over much of
the CWA for Thursday afternoon/evening. HRRR and NAMNEST simulated
radar both showing initial discreet supercells developing into
squall lines as they move into the Panhandle.

Strong gradient behind the trough passage Thursday night into
Friday morning. Local high wind height gradients showing Craig to
Casper height gradients surpass 60mtrs at 850/700mb after 06Z
through 15Z Friday. GFS 700mb winds increase to 60kts behind the
trough during this time. Decided to go ahead with a High WInd
Watch for that timeframe.

.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM MDT Wed Aug 18 2021

Quieter weather ahead as we move into the early part of the weekend
with a ridge developing overhead bringing much drier conditions
across southeastern Wyoming and the Nebraska Panhandle. Temperatures
will remain slightly below normal on Saturday in the mid-70s and low
80s across the CWA. Next round of precipitation is expected to
return on Sunday with a minor upper level trough pushing eastward.
Confidence is fairly low at this time with any precipitation
chances, as moisture advection into the region remains low across
the whole domain and mostly confined to the western portions of the
Carbon County. Nevertheless, should see some gusty conditions from
this feature with greater than 25 knots wind gust west of the
Laramie Range. After the trough axis clears the CWA and continues
its eastward trek, the upper level pattern begins to trend towards a
zonal flow with brief periods of embedded shortwaves. Could see some
slight chances for showers and thunderstorms with these shortwave
energies Tuesday afternoon through Wednesday. However, the lack of
moisture advection will limit any strong storms at this time with
precipitable water values remaining low. High temperatures are
expected to make a rebound to near-normal and even above normal
early next week, with a few days spike to the low to mid-90s before
cooling back down on Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 554 PM MDT Wed Aug 18 2021

Scattered SHRA/TSRA this evening and also low MVFR to IFR
ceilings overnight followed by a potent round of TSRA Thursday
afternoon from CYS to DGW and east will be the main aviation
hazards next 24 hours. SHRA with some TSRA in SE WY and TSRA in
west NE is ongoing. TSRA activity win nebraska will slowly
diminish through 05Z tonight with KCDR and KBFF most likely near
TSRA activity. SHRA activity will continue neat KRWL and KLAR
through much of the overnight. Post cold front, and with north
winds, lower MVFR ceilings should develop across most terminals
but have lower confidence at KLAR and KRWL that should stay more
mixed. VFR will return by 18Z Thursday but MVFR could persist in
heavier rain showers. A more potent line of showers and storms is
likely tomorrow afternoon from 19Z through 06Z west to east from
KLAR to KAIA/KSNY. Storms will start near KLAR and form a line
north and progress east through the afternoon and evening hours.
Direct +TSRA will likely be needed in KCYS and points east on
subsequent updates.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Wed Aug 18 2021

Minimal fire weather conditions over the next several days as a
low pressure system tracks into the area from the west. Looking at
widespread wetting rains and much cooler temperatures. Even the
possibility of high elevation mountain snow. Strong winds expected
Thursday night into Friday morning behind the surface cold front
that is expected to move through the area during the day Thursday.
Stays cool and humid through the weekend before we begin to warm
up Monday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late Thursday night through Friday morning
     for WYZ110-116.

     High Wind Watch from late Thursday night through Friday morning
     for WYZ106-117.

NE...None.
&&

UPDATE...JSA
SHORT TERM...GCC
LONG TERM...MD
AVIATION...JSA
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 18, 4:48 AM MST, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
548 AM MDT Wed Aug 18 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
191200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
548 AM MDT Wed Aug 18 2021

This hazardous weather outlook is for the western Nebraska
panhandle...east central Wyoming and far southeast Wyoming along
and east of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will increase in coverage late this
afternoon and should continue through the overnight hours.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a slight risk for severe thunderstorms and a marginal
risk for flash flooding Thursday and Thursday evening as a strong
cold front pushes through the area. Lines of thunderstorms may
contain strong damaging winds...very heavy rainfall which may
result in flash flooding...and large hail through late Thursday
evening.

Much cooler temperatures are expected behind the surface cold
front Thursday through Saturday.

.Spotter information statement...

Spotter activation will not be needed today.

WYZ104-105-109>115-191200-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
548 AM MDT Wed Aug 18 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms will develop late this morning
through the middle of this afternoon. Some of these storms may
become strong to marginally severe and contain strong winds and
hail up to the size of quarters. Thunderstorms will likely
redevelop through the night as a strong storm system moves into
the area.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a slight risk for severe thunderstorms and a marginal
risk for flash flooding Thursday and Thursday evening as a strong
cold front pushes through the area. Lines of thunderstorms may
contain strong damaging winds...very heavy rainfall which may
result in flash flooding...and large hail through late Thursday
evening.

In addition, some light snowfall is possible across the higher
peaks of the Snowy Range and Sierra Madre Range Thursday night and
Friday morning as the colder air arrives behind the cold front.

.Spotter information statement...

Spotter activation is unlikely today, but spotters are urged to
alert the National Weather Service of any strong winds and hail.

In the hours before

Special weather statement, Aug 18, 5:21 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
621 PM MDT Wed Aug 18 2021

WYZ104-105-109-110-190200-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Arlington, and Elk Mountain
621 PM MDT Wed Aug 18 2021

Scattered showers and thunderstorms continue early this evening
across south-central to central Wyoming. Brief periods of heavy
rainfall and strong wind gusts to 55 MPH will be possible with
these storms over the next few hours. Use caution if traveling
through these areas and seek shelter from approaching storms if
outdoors.

Brothers
Special weather statement, Aug 18, 5:34 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
634 PM MDT Wed Aug 18 2021

WYZ108-118-119-190100-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
634 PM MDT Wed Aug 18 2021

...Strong thunderstorms will impact portions of southeastern Goshen
and northeastern Laramie Counties through 700 PM MDT...

At 633 PM MDT, Doppler radar was tracking strong thunderstorms near
Gun Barrel, or 28 miles northeast of Cheyenne, moving north at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Grange, Gun Barrel and Meriden Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4128 10424 4129 10442 4157 10443 4170 10406
      4147 10406
TIME...MOT...LOC 0033Z 186DEG 23KT 4137 10433

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Brothers
Special weather statement, Aug 18, 5:46 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
646 PM MDT Wed Aug 18 2021

NEZ002-190115-
Dawes NE-
646 PM MDT Wed Aug 18 2021

...Strong thunderstorms will impact portions of central Dawes County
through 715 PM MDT...

At 645 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Slim Buttes Housing to 10
miles southwest of Chadron Campground. Movement was north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chadron, Chadron Airport and Chadron Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4252 10321 4268 10332 4300 10296 4300 10280
      4290 10279
TIME...MOT...LOC 0045Z 181DEG 13KT 4296 10284 4264 10319

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Brothers
Special weather statement, Aug 18, 6:10 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
710 PM MDT Wed Aug 18 2021

WYZ108-190145-
Goshen County WY-
710 PM MDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of southeastern Goshen
and northeastern Laramie Counties through 745 PM MDT...

At 709 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Grange, or 31 miles southwest of Scottsbluff, moving north at 30
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Grange, Hawk Springs Recreation Area, Hawk Springs Campground and
Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4190 10428 4190 10405 4156 10405 4157 10430
TIME...MOT...LOC 0109Z 183DEG 28KT 4159 10414

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Brothers
Special weather statement, Aug 18, 6:16 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
716 PM MDT Wed Aug 18 2021

NEZ096-190145-
South Sioux NE-
716 PM MDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of southwestern Sioux
County through 745 PM MDT...

At 715 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Torrington, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Sioux
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4230 10376 4203 10389 4202 10405 4230 10405
TIME...MOT...LOC 0115Z 186DEG 13KT 4215 10397

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Brothers
Special weather statement, Aug 18, 6:41 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
741 PM MDT Wed Aug 18 2021

NEZ019-096-WYZ108-190215-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
741 PM MDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of northwestern Scotts
Bluff, southwestern Sioux and east central Goshen Counties through
815 PM MDT...

At 740 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lyman, or 9 miles southeast of Torrington, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Torrington, Lyman, Huntley and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4186 10399 4186 10416 4222 10424 4223 10394
TIME...MOT...LOC 0140Z 179DEG 22KT 4194 10408

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Brothers

The radar

The Cheyenne radar (KCYS), 115 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Goshen

When
August 18, 6:50 PM MST
Where
Goshen County, 0.69 mi N of Torrington
Measured
56 kt (64 mph) measured gust
Reported by
Law Enforcement
Coordinates
42.070, -104.180

ASOS station KTOR - Torrington Airport reported wind gust. Additional reports of a few trees and powerlines down in Torrington along with light shingle damage. A center agricultural pivot overturned just south of Torrington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976708.